Ask a doctor

Unilateral Facial Swelling After 40 Units of Botox in Masseters, Is This Reversable?

A month ago, I had a 2nd treatment of botox to my masseters. I had one 6 months prior, when my Dr. injected 42 units over 2 sessions. This time, I wanted the 40 units all at once. He also injected 10 units into each brow. I've been experiencing swelling of my left lower cheek ever since. Is this reversible? It's causing me extreme anxiety and depression. I didn't experience this last time. I've also had a persistent cough (no response to antibiotics) ever since. Please help, and be honest.

Doctor Answers (6)

I agree with Dr. Khoobehi that it is not clear in these photos why you had masseter BOTOX.

+2

You have a very narrow face.  Generally people get masseter BOTOX to help narrow the width of the face.  Regarding buccal fat herniation, this can sometime be seen after this type of BOTOX treatment.

You did not receive an excessive dose of BOTOX.  However, here I must disagree with Dr. Khoobehi.  I believe that you must consider the cough a systemic side effect of the BOTOX treatment.  You may have a slight alteration in how the muscles that help you swallow and breath operate.  Even subtle changes in this balance that induce a sensation of panic and anxiety.  I strongly advise you not to have any further Botulinum toxin treatments for cosmetic purposes.  If you need to have Botulinum toxin treatment for medical reasons in the future, you should advise your treating doctor that you had systemic side effects to treatment with less than 40 units of treatment.

Please do not repeat this experiment on yourself again.  The treatment will wear off and you will return to your normal state only 6 months older.  If you find yourself waking up in the middle of the night in a panic trying to catch your breath, these are more serious systemic effects that should prompt a work up by a neurologist.  You might have an underlying medical condition that is know to increase one's sensitivity to the systemic effects of the Botulinum toxin.  You have every right to be concerned.  Please immediately seek the medical care you need to address your anxiety and depression.  Even if a work up shows that you have no obvious issues, this can bring a great deal of peace of mind.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Botox to make a wide face narrower

+1

Botox has been injected into hypertrophic masseter muscles (these are the cheek chewing muscles) to reduce there thick bellies temporarily. If you are more swollen in one area now, then possibly not enough of the muscle on that side was treated and there is a compensatory enlargement of part of the muscle, or the saliva gland (parotid) duct got blocked or is being inhibited to secrete its content and there is a back up or swelling of the gland, or there is a hematoma, or collection of blood from the needle stick.  See what your doctor says! If there is no resolution (although whatever the cause, it is doubtful that it is permanent and  probably will go away over a few months) then get an ENT second opinion. 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

As the BOTOX slowly wears off, side effects such as swelling will resolve

+1

Your swelling in the left lower cheek will go away with time.  As the BOTOX slowly wears off, side effects such as swelling will resolve and usually do so long before the full amount of BOTOX is gone.  If BOTOX usually lasts 3 months, the swelling will often resolve in 1 month.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

You might also like...

Swelling in chek after Botox to Masseter

+1

  I'm wondering if the Botox injections, to the Masseter, touched the lower portion of the Parotid gland on the side that's swollen.  You might have a consultation with an ENT surgeon for evaluation.  This would account for the intermittent swelling that you are describing.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

It will resolve in few months

+1
I do not see the indication for the Botox injection to your face. You have Buccal fat herniation. The Botox injection has no relation to your cough. The result of the Botox will last 3 months.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
4.5 out of 5 stars 56 reviews

Botox

+1

If the botox was injected on the ouside of the brow (crow's feet) then some of the botox may have migrated downward affecting the muscles in the cheek that allow us to smile (zygomaticus) This is temporary and should improve with time. I cannot tell by your photos what is going on. I am offering possible explanations. A direct injection into the cheeks will affect the local muscles. Because this injection is deeper, the possiblity of brusing or hematoma is higher. Since the botox relaxes the muscle it may be that it worked on the right but not the left.  Sometimes patients experience unusual and flu like symptoms following botox. These also usually go away. It is important to dinstinguish the difference between a side effect and something else that may be going on. You should see the doctor who injected the botox right away.

Michael Hueneke, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.